Thunderstorm Wind, Cloud
- When
- August 9, 3:20 PM CST
- Where
- Cloud County, 3.84 mi NW of Macyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -97.870
A trained spotter reported an estimated 60 mph wind.
A slow moving cold front triggered thunderstorms across parts of Northeast Kansas. The thunderstorms developed in an airmass that was very hot and unstable and the storms quickly became severe producing damaging winds in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A slow moving cold front triggered thunderstorms across parts of Northeast Kansas. The thunderstorms developed in an airmass that was very hot and unstable and the storms quickly became severe producing damaging winds in excess of 60 mph. The storms continued to intensify and produced additional wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 9, 2:17 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT SUN AUG 9 2009 .DISCUSSION... SHORT TERM (THROUGH MONDAY EVENING)... MAIN CHALLENGE FOR TONIGHT AND MONDAY IS THUNDERSTORM CHANCES. SOUTHWEST FLOW CONTINUES ALOFT WITH UPPER TROF OVER THE NORTHERN ROCKIES AND HIGH TO THE SOUTHEAST. SUBTROPICAL PLUME REMAINS BETWEEN THESE AREAS OVER WESTERN AND CENTRAL PORTIONS OF KANSAS. AT 12Z...850MB FRONT WAS BISECTING NEBRASKA FROM SOUTHWEST TO NORTHEAST WITH MOISTURE POOLING ALONG IT. 18Z OBJECTIVE ANALYSIS PUT COLD FRONT FROM SOUTHEAST NEBRASKA TO SOUTHWEST KANSAS WITH MIDDLE 60 TO LOWER 70 DEWPOINTS IN THE LOCAL AREA. RECENT PRECIPITATION REMAINS MOSTLY JUST BEHIND THE SURFACE FRONT IN THE MID/UPPER MOISTURE PLUME...WITH MORE ISOLATED ACTIVITY NEAR THE BOUNDARY. 18Z UPPER AIR SOUNDING FROM TOP SHOWS AROUND 100 J/KG OF SURFACE CINH. EXPECT FRONT TO CONTINUE TO SINK SOUTH AND SOUTHEAST TONIGHT AS THE NORTHERN UPPER TROF PUSHES EAST ACROSS THE NORTHERN PLAINS. DEWPOINTS SLOWLY FALLING AS DAYTIME MIXING CONTINUES...AND 18Z SOUNDING SHOWING SOME COOLING ALOFT...BUT WARMING AROUND 800MB. SOUTHWEST WINDS AROUND THIS LEVEL BRINGING IN WARMER AIR PER 12Z DODGE CITY DATA...AND QUESTIONS REMAIN REGARDING SURFACE BASED CONVECTION. DECENT LOW LEVEL DEWPOINT SPREADS AND FAIRLY UNIDIRECTIONAL WINDS THROUGH THE TROPOSPHERE WOULD SUGGEST A WIND THREAT AS WELL AS HAIL. RECENT RUC ANALYSIS AND MODEL FORECASTS SHOW PRECIPITABLE WATER VALUES HIGHEST IN NORTHERN AREAS...PEAKING AROUND 2 INCHES OVERNIGHT WITH UPPER LEVEL JET CORE TO THE NORTHEAST. AS THE LOW LEVEL JET VEERS IN RESPONSE TO THE EASTWARD MOVING WAVE...LOW LEVEL FORCING FOR A FOCUSED PERSISTENT THUNDERSTORM THREAT IS NOT OBVIOUS...BUT THE ABOVE SUGGEST AT LEAST SOME POTENTIAL FOR TRAINING CELLS. SHOULD SEE PRECIPITATION CHANCES SLOWLY DIMINISH AS DAWN APPROACHES AS A RESULT OF THE LLJ ORIENTATION. SYNOPTIC BOUNDARY WILL LIKELY REMAIN IN THE CENTRAL AND SOUTHERN COUNTIES MONDAY AND BRING A CONTINUED CHANCE FOR STORMS TO THE AREA WITH PW VALUES REMAINING AROUND 1.75 INCHES. LITTLE CONFIDENCE IN JUST WHERE THE BETTER CHANCES WILL BE AT THIS TIME. HOW MUCH COOLING OCCURS FOR MONDAY IS AS WELL IN QUESTION...BUT WENT BELOW GUIDANCE GIVEN PRECIP POTENTIAL. 65 LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... MAIN FORECAST CONCERNS DURING THIS PERIOD INCLUDE POTENTIAL STORM SYSTEMS MONDAY NIGHT...AND AGAIN BY LATE NEXT WEEKEND. SHORT WAVE TROUGH ENERGY LOOKS TO AMPLIFY AS SOME PHASING OF NORTHERN AND SOUTHERN STREAMS OCCURS OVER THE HIGH PLAINS LATE ON SUNDAY. TROUGH WILL THEN DROP SOUTHEAST ACROSS THE PLAINS BY MONDAY NIGHT...COUPLING WITH A FAVORABLE ZONE OF JET DIVERGENCE AND A REMNANT SURFACE FRONTAL BOUNDARY TO DEVELOP ONE OR MORE CONVECTIVE SYSTEMS. THESE SYSTEMS WILL TRACK ACROSS THE PLAINS AND INTO THE MISSISSIPPI VALLEY BY TUESDAY. PRECIPITATION WILL LIKELY BE PROGRESSIVE AND WIDESPREAD WITH BETTER CHANCES ACROSS THE SOUTHERN TWO THIRDS OF THE CWA. THIS SYSTEM WILL USHER IN SLIGHTLY COOLER AND DRIER AIR WITH HIGH TEMPS FORECAST TO REMAIN AROUND 90 ON TUESDAY AND WEDNESDAY. WILL LIKELY SEE A SLIGHT WARMING TREND FROM MID TO LATE WEEK AS UPPER LEVEL RIDGE BUILDS BACK IN AND 850 TEMPS AGAIN APPROACH 25C ACROSS WESTERN ZONES. THERE WILL BE A GRADIENT FROM WEST TO EAST THOUGH AND HAVE KEPT EASTERN ZONES A BIT COOLER. LONG RANGE MODELS THEN ISSUE ANOTHER LONG WAVE TROUGH THROUGH THE NORTHERN TIER BY LATE WEEKEND. THIS MAY BRING CHANCES FOR PRECIP BACK INTO THE FORECAST AS EARLY AS SUNDAY. CONFIDENCE IS RELATIVELY LOW IN JUST HOW THIS WILL PLAY OUT AT THIS TIME DUE TO CONSIDERABLE MODEL DIFFERENCES IN THE OVERALL LONG WAVE PATTERN AT 6 DAYS OUT. BARJENBRUCH && AVIATION... MAIN CHANGES TO TAFS WERE TO MENTION CONVECTIVE CONCERNS EARLIER. SCATTERED CONVECTIVE UNDERWAY FROM SOUTHWEST TO CENTRAL KANSAS...WITH BOUNDARY LIKELY TO PUSH SOUTHEAST THROUGH THE LATE AFTERNOON. THOUGH BOUNDARY MAY NOT PASS THROUGH THE TERMINALS UNTIL LATE TONIGHT OR EARLY MONDAY...MAY SEE SOME STORMS MOVE IN FROM THE SOUTHWEST...AND FORM OFF OF CONVECTIVE OUTFLOWS. NOT CONFIDENT ENOUGH FOR MORE THAN CB MENTION YET HOWEVER. VEERING LOW LEVEL WINDS SHOULD BRING AN END TO THE GREATER THREAT BY DAWN MONDAY. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT SUN AUG 9 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND BEHIND A SLOW MOVING COLD FRONT THIS AFTERNOON AND GRADUALLY PUSH EAST...GENERALLY ALONG AND NORTH OF INTERSTATE 70...DURING THE EVENING HOURS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 60 MPH. HEAVY RAIN WILL ALSO BE POSSIBLE AS THUNDERSTORMS MAY REPEATEDLY TRACK OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY INTO MONDAY NIGHT AS THE SLOW MOVING COLD FRONT GRADUALLY MOVES THROUGH THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
13 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported an estimated 60 mph wind.
Vehicles blown off highway from 5 miles south to 11 miles south of Concordia.
A weak 12 inch diameter tree blew down.
Numerous power lines were blown down in the town of Clay Center.
Power poles were blown down in Morganville on 27th and 28th Street.
An 8 inch tree limb was blown down in the front yard.
The visibility was zero in strong winds and heavy rain. Also a 16 to 18 inch tree was uprooted.
An 8 inch tree limb blew down.
Several 7 to 8 inch tree limbs blew down.
Large tree branches were blown down. Around 5 minutes of strong winds from the west.
A 60 mph wind gust was estimated by a trained spotter.
A trained spotter reported 4 to 5 inch tree limbs blown down.
A ten inch tree and a TV antenna was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192583, 192584, 192585, 192586, 192587, 192588, 192589, 192593, 192594, 192595, 192596, 192597, 192598, 192599.